North Dakota, 2019

Tornado and Hail in North Dakota, July 12 to 13, 2019

July 12 to 13, 2019 · NWS BIS · 12 events in 9 counties and zones

A surface trough over eastern Montana nudging into western North Dakota served as the focus for thunderstorm development in a highly sheared environment. Initial severe thunderstorms moved into northwest North Dakota from Montana, with additional development following over southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
$125,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface trough over eastern Montana nudging into western North Dakota served as the focus for thunderstorm development in a highly sheared environment. Initial severe thunderstorms moved into northwest North Dakota from Montana, with additional development following over southwest North Dakota. A tornado developed over Hettinger County and struck the northeast part of the city of Mott, causing damage that corresponded to EF1. Most of the severe weather remained over western North Dakota, though a late night severe storm developed over northern Burleigh County, causing extensive wind damage to a farmstead near the city of Regan. During this episode, the largest hail reported was golf ball size and fell in Stark County. The strongest wind gusts were 90 mph, and occurred in Hettinger and Burleigh counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 4:58 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 12, 4:58 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
558 PM CDT Fri Jul 12 2019

.UPDATE...
Issued at 457 PM CDT Fri Jul 12 2019

Thunderstorms ongoing in southern Saskatchewan were exhibiting
supercell characteristics in an environment marked by near 60 kts
of effective bulk shear and a high based thermodynamic profile of
MLCAPE around 500-1000 J/kg. With right moving supercell motion
vectors oriented to the southeast at around 25 kts, this would
bring ongoing convection into Divide/Williams/Burke counties by
23-01Z. While boundary layer moisture is on the low side, strong
deep layer shear and enough instability may lead to an isolated
high based supercell threat this evening in northeast North Dakota
with a risk for large hail.

In far southwest North Dakota, visible satellite imagery recently
showed a field of more agitated cumulus. This will need to be
monitored for thunderstorm development over the next few hours as
it exhibits an environment of strong deep layer shear and adequate
instability for an isolated severe thunderstorm threat.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM CDT Fri Jul 12 2019

Scattered thunderstorms forming on a trough axis/baroclinic zone
across eastern Montana. Expect thunderstorms will slowly increase
in intensity but be marginally severe as the CAPE is slim but the
shear looks strong. It might be difficult to initially sustain
strong updrafts with the shear of 50-60 kts but 500 to 800 cape
values. CAM models showing disorganized convection through mid
evening, then get a little e more organized across the southwest
and central. At this time will spread some low POPs across wets
and central north dakota with the best chance south central later
tonight. However will not add teh severe wording to the grids at
this time.

Saturday morning the remnants of the overnight convection will
will be exiting the region, with widely scattered thunderstorms.
Saturday will be a warm day with highs in the mid to upper 80s
and heat indexes near 90.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM CDT Fri Jul 12 2019

The extended period continues to look warm and fairly active with
a mean h500 ridge over the central and a trough over the western
CONUS. This flow will continue to keep shortwave energy in the
mix and a rather strong gradient flow will provide dynamic support
aloft.

Sunday should be the warmest day with highs in the mid 80s to
lower 90s and dewpoints in the 60s to around 70. Heat index values
will be in the 90s, to around 100 south. For this we will
highlight the heat in the weather story for Saturday and Sunday.

Temperatures in the low to mid 80s are expected for the beginning
of the work week then warming into the mid to upper 80s by
Friday. We will see daily chances of showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri Jul 12 2019

Main hazard for this forecast period will be isolated to scattered
thunderstorms developing this evening through the overnight
period. Confidence in timing/location was low through the
overnight period so TAFs generally kept to VCTS for now, favoring
the 00-06 UTC period. Otherwise VFR expected at all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Jul 12, 5:07 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Bismarck ND
607 PM CDT Fri Jul 12 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
607 PM CDT Fri Jul 12 2019 /507 PM MDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms, a few possibly strong to severe, are
possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms Saturday through Thursday. A
few storms could be severe during this period. However,
uncertainty in details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 5:49 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
649 PM CDT Fri Jul 12 2019

NDZ001-009-130030-
Divide ND-Williams ND-
649 PM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS AND
SOUTHWESTERN DIVIDE COUNTIES UNTIL 730 PM CDT...

At 648 PM CDT, a strong thunderstorm was located 8 miles west of
Writing Rock State Historical Site, or 24 miles east of Plentywood,
moving southeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Grenora, Writing Rock State Historical Site, Hanks, Zahl and Appam.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4885 10405 4872 10344 4845 10371 4862 10405
TIME...MOT...LOC 2348Z 297DEG 24KT 4874 10404

SCHILD

The radar

The Glasgow radar (KGGW), 206 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Divide

When
July 12, 6:07 PM CST to 6:09 PM CST
Where
Divide County, 10.18 mi SSW of Alkabo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.730, -103.940

Thunderstorm Wind, Williams

When
July 12, 7:35 PM CST to 7:38 PM CST
Where
Williams County, 1.95 mi SE of Tioga
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
48.380, -102.900

Thunderstorm Wind, Williams

When
July 12, 7:40 PM CST to 7:43 PM CST
Where
Williams County, 4.17 mi S of Tioga
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.340, -102.940

An eight inch diameter tree branch was broken.

Thunderstorm Wind, Mountrail

When
July 12, 8:32 PM CST to 8:34 PM CST
Where
Mountrail County, 0.46 mi W of Stanley Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.300, -102.410

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, Stark

When
July 12, 7:35 PM MST to 7:38 PM MST
Where
Stark County, 1.17 mi SW of Lefor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.670, -102.570

Hail, Mercer

When
July 12, 9:20 PM CST to 9:23 PM CST
Where
Mercer County, 10.36 mi S of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.780

Thunderstorm Wind, Hettinger

When
July 12, 8:24 PM MST to 8:30 PM MST
Where
Hettinger County, 0.84 mi NW of Mott
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
46.390, -102.330

The wind gust was measured as a tornado passed to the east of the NDAWN (North Dakota Agricultural Weather Network) sensor located on the north side of Mott, just off the west side of ND Highway 8. These winds may have been in conjunction with a rear-flank downdraft.

Tornado, Hettinger

When
July 12, 8:24 PM MST to 8:32 PM MST
Where
Hettinger County, 1.83 mi NW of Mott to 1.09 mi SE of Mott
Rating
EF1
Path length
2.9 mi
Path width
200 yd
Property damage
$1.6 million
Reported by
Law Enforcement
Coordinates
46.400, -102.345

The tornado touched down roughly two miles north-northwest of Mott, and tracked to the south-southeast before lifting about one mile east-southeast of town, having passed through the northeast corner of the city. Extensive tree damage occurred in Mott, mostly from high winds associated with the Rear-Flank Downdraft of the tornado. Farm bins were torn from their foundations, a shed was destroyed, and a very large building on the fairgrounds was collapsed. Near the intersection of ND Highway 8 and 21 the roof was torn from a storage facility. A house just east of there, along ND Highway 21, had the attached garage shifted off its foundation and collapsed. Based on the damage done this tornado was rated EF1 with estimated wind speeds around 105 mph.

Hail, Oliver

When
July 12, 9:25 PM CST to 9:26 PM CST
Where
Oliver County, 6.61 mi WNW of Hannover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.170, -101.550

Hail, Adams

When
July 12, 9:15 PM MST to 9:20 PM MST
Where
Adams County, 24.84 mi ENE of Haynes
Measured
1 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
46.160, -102.030

Extensive crop damage occurred with the hail.

Hail, Hettinger

When
July 12, 11:10 PM MST to 11:13 PM MST
Where
Hettinger County, 9.1 mi WSW of Regent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -102.720

Thunderstorm Wind, Burleigh

When
July 13, 12:20 AM CST to 12:26 AM CST
Where
Burleigh County, 3.82 mi W of Regan
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
47.160, -100.610

Straight line winds severely damaged five large steel grain bins at a farm site. A separate hopper-style bin was rolled into a field. In addition, half of the roof on a new pole barn shop was torn off with insulation blown out. Crops in the area were also severely damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838595, 838596, 838598, 838602, 838597, 838604, 838599, 838600, 838605, 838603, 838606, 839303.